Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Wichita, KS

May 1, 2018Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 1, 2018, 8:23 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 8:23 PM CDT (01:23 UTC)
Expired
May 1, 2018, 9:30 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 8:33 PM CDTHAIL 12 W Ash Grove, KS
May 1, 8:35 PM CDTHAIL 26 N Sylvan Grove, KSTRAINED SPOTTER SENT PICTURE VIA TWITTER OF HAIL THAT WAS 2.25 INCHES IN DIAMETER. THE HAIL LASTED FOR 10 MINUTES.
May 1, 9:06 PM CDTHAIL 1.53 Nw Ash Grove, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2318 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS53 KICT 020123
SVRICT
KSC105-167-020230-
/O.NEW.KICT.SV.W.0018.180502T0123Z-180502T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
823 PM CDT TUE MAY 1 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in central Kansas...
  Northeastern Russell County in central Kansas...

* Until 930 PM CDT

* At 823 PM CDT, a severe thunderstorm was located near Lucas, or 19
  miles north of Wilson, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lucas and Ash Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3922 9805 3912 9821 3901 9859 3913 9865
      3913 9849 3922 9849
TIME...MOT...LOC 0123Z 250DEG 37KT 3911 9852 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

KETCHAM
1 follow-up statement
185 
WWUS53 KICT 020210
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
910 PM CDT TUE MAY 1 2018

KSC167-020220-
/O.CAN.KICT.SV.W.0018.000000T0000Z-180502T0230Z/
Russell KS-
910 PM CDT TUE MAY 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3922 9805 3912 9821 3911 9841 3922 9849
TIME...MOT...LOC 0210Z 250DEG 37KT 3928 9793 

$$

KSC105-020230-
/O.CON.KICT.SV.W.0018.000000T0000Z-180502T0230Z/
Lincoln KS-
910 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...

At 910 PM CDT, a severe thunderstorm was located 7 miles southwest of
Glasco, or 15 miles northwest of Minneapolis, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3922 9805 3912 9821 3911 9841 3922 9849
TIME...MOT...LOC 0210Z 250DEG 37KT 3928 9793 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:58 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 1, 6:58 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 PM CDT Tue May 1 2018

.SYNOPSIS...
Issued at 340 PM CDT Tue May 1 2018

The moisture is in the air with dewpoints in the lower 60s across
the eastern two thirds of Kansas. A distinct dryline can be
noticed on satellite imagery with cumulus starting to develop
along this line from Stockton to Sublette.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 340 PM CDT Tue May 1 2018

Highlight: These next few days are the beginning of the severe weather
season for the Plains. Take precautions. Monitor the forecast for
updates. Be ready to take shelter.

Evening/Tonight - The concern for this period has increased with the
set-up of the triple point in central Kansas. Right now the focus
of concern is still across central Kansas specifically in the
north central region into eastern Nebraska; however, it is
possible that more of south central Kansas could be impacted.
Supercells are expected this afternoon with coverage allowing for
discrete cells to quickly become upscale and potentially be long
lasting given the moisture rich environment off to the east and
influx of jet support. These storms are going to be off to the
races with speeds of 40 mph. It is possible that there could be
hail as large as baseballs, a significant tornado and 70 mph
winds. Hodographs for the late afternoon into the evening for the
mentioned area support the higher concern for tornadic potential.
SPC has upgraded this area to a moderate risk for the evening, and
a Tornado Watch has been issued. If you live in the watch area, be
ready to heed any issued warnings. Models are currently
indicating a brief window in time for storms across the county
warning area with an exit by 10 PM.

Wednesday - A similar set-up is in store for Wednesday, but a greater
storm coverage is expected. This could cause interference among
the storms which would then diminish the magnification of the
hazards compared to today given the more discrete nature. All
severe hazards (very large hail, damaging winds and tornadoes) are
arguably still in play. The tornado threat may lower though.
However, this does not mean that one will not occur. It appears
that south central Kansas could be the highlight area for tornadic
potential if activity develops further apart initially. The game
will be when the cap will break which is still expected in the mid
to late afternoon time frame. Depending on where the dryline sets
up, the entire county warning area could have potential for
severe weather. While initially the threat would be large hail, a
transition to a damaging wind threat may occur depending on the
evolution of the convective mode. This activity may stick around
into the overnight.

Thursday - Another day of potential severe weather with the shift
being further to the east. The area would be east of I-135.
Depending on the evolution of storms on Wednesday, southeast
Kansas would still have a decent shot for storms. The main threats
could be large hail and damaging winds. There are certainly many
balls still in the air for this scenario because of the convection
from the previous two days.

.LONG TERM...(Saturday through Tuesday)
Issued at 340 PM CDT Tue May 1 2018

This trough surely does not want to move out as it lags across the
eastern portions of the Plains into Saturday. A ridge will follow
in behind this trough leaving a nice Saturday and Sunday.
Temperatures in the 80s with relatively little wind by KS
standards are going to make a fantastic start to the first weekend
of May. Outdoor activities should be part of the weekend
festivities. There is another wave still poking its head for the
end of the weekend to the start of next week. Chances of
precipitation have been modified to latter in the period or the
late Monday night into Tuesday timeframe. There is still time and
adjustments likely in the coming days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 658 PM CDT Tue May 1 2018

Numerous +TSRAGR continue to race NE~45kts across C & NC KS early
this eve. Golfball-sized hail, 52-61kt winds & a few tornadoes are
likely at all C KS terminals til ~03Z where TOR #59 remains in
effect. Dangerous LLWS will be encountered in these areas as well
over the next 2-3 hours. The +TSRAGR should remain NW-NE of KICT,
but with S winds sustained ~20kts continuing to promote strong
moist advection cigs across SC & SE KS will lower to MVFR &
possibly IFR late tonight. Details for later periods will be
provided with the 06Z issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  83  66  84 /  20  50  30  30
Hutchinson      69  82  64  82 /  30  60  20  20
Newton          69  82  65  82 /  20  50  30  30
ElDorado        69  82  66  83 /  10  40  40  40
Winfield-KWLD   70  82  67  84 /  10  40  30  40
Russell         60  79  56  80 /  70  30  20  10
Great Bend      63  80  57  80 /  50  40  20  10
Salina          69  82  62  82 /  40  60  30  30
McPherson       69  82  63  81 /  30  60  30  20
Coffeyville     69  81  69  79 /  10  20  50  60
Chanute         68  81  68  80 /  10  20  40  60
Iola            68  81  68  81 /  10  20  40  60
Parsons-KPPF    68  80  69  79 /  10  20  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...EPS
Hazardous weather outlook, May 1, 4:20 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CDT Tue May 1 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CDT Tue May 1 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Supercell storms with hail up to the size of baseballs and a few
strong tornadoes are expected into early evening across parts of
central and south central Kansas. Storms are expected along and west
of a line from Salina to Hutchinson to Kingman.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms should be more numerous on Wednesday afternoon
and Wednesday evening. The main threats will be golf ball sized
hail, 60 to 70 mph winds and a tornado.

Another round of severe thunderstorms is possible Thursday
afternoon for locations roughly east of the turnpike. This activity
will depend on the evolution of Wednesday's storms. The most likely
threat would be hail and damaging winds.

A few storms are possible Monday in central Kansas. These are not
expected to be severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening along and west of a
line from Salina to Hutchinson to Kingman.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 1, 7:23 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             5 NNE WILSON            38.89N 98.44W
05/01/2018  E2.75 INCH       LINCOLN            KS   STORM CHASER

&&

MWM
Local storm report, May 1, 7:30 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             RUSSELL AIRPORT         38.87N 98.82W
05/01/2018  E1.00 INCH       Russell            KS   EMERGENCY MNGR

&&

MWM
Local storm report, May 1, 7:33 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     3 S ALDEN               38.20N 98.31W
05/01/2018  E50 MPH          RICE               KS   EMERGENCY MNGR

&&

CH
Local storm report, May 1, 7:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
756 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             7 N RUSSELL             38.99N 98.85W
05/01/2018  E0.75 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

MWM
Local storm report, May 1, 8:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             12 NNE RUSSELL          39.05N 98.77W
05/01/2018  E1.00 INCH       RUSSELL            KS   FIRE DEPT/RESCUE

&&

VJP
Local storm report, May 1, 8:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             BARNARD                 39.19N 98.04W
05/01/2018  E1.00 INCH       Lincoln            KS   TRAINED SPOTTER

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:07 PM CDTSevere Thunderstorm WarningICTReno, Rice39 min
May 1, 7:25 PM CDTTornado WarningICTSaline20 min
May 1, 7:28 PM CDTSevere Thunderstorm WarningICTLincoln, Russell62 min
May 1, 8:09 PM CDTTornado WarningICTLincoln19 min
May 1, 8:29 PM CDTTornado WarningICTLincoln, Russell46 min
May 1, 8:44 PM CDTSpecial Weather StatementICTRussell31 min
May 1, 9:33 PM CDTSpecial Weather StatementICTLincoln57 min
May 2, 12:28 AM CDTRiver Flood WarningICTLincoln33 hr
May 2, 2:33 PM CDTSevere Thunderstorm WarningICTBarton72 min
May 2, 3:06 PM CDTSpecial Weather StatementICTEllsworth24 min
May 2, 3:17 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice, Russell34 min
May 2, 3:27 PM CDTSevere Thunderstorm WarningICTReno78 min
May 2, 3:39 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice81 min
May 2, 3:44 PM CDTSevere Thunderstorm WarningICTLincoln, Saline40 min
May 2, 3:57 PM CDTAreal Flood WarningICTLincoln4 hr
May 2, 4:05 PM CDTSevere Thunderstorm WarningICTReno70 min
May 2, 4:18 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice57 min
May 2, 4:33 PM CDTSevere Thunderstorm WarningICTKingman57 min
May 2, 4:37 PM CDTAreal Flood WarningICTReno3 hr
May 2, 4:40 PM CDTSpecial Weather StatementICTMcPherson, Saline50 min
May 2, 4:40 PM CDTSevere Thunderstorm WarningICTReno45 min
May 2, 5:02 PM CDTSevere Thunderstorm WarningICTMcPherson29 min
May 2, 5:23 PM CDTSpecial Weather StatementICTHarvey67 min
May 2, 5:25 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion31 min
May 2, 5:30 PM CDTSpecial Weather StatementICTHarper60 min
May 2, 5:31 PM CDTAreal Flood WarningICTKingman2 hr
May 2, 5:54 PM CDTSpecial Weather StatementICTMarion51 min
May 2, 6:00 PM CDTSpecial Weather StatementICTButler, Sedgwick, Sumner60 min
May 2, 6:37 PM CDTSpecial Weather StatementICTChase23 min
May 2, 6:58 PM CDTSpecial Weather StatementICTButler, Greenwood62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.